Clinical Case 102: Found down, Fluid please April 29, 2014 Ok a quick case from the Kimberley. It has been a while since I have done a quiz – so here we go!! This one is for the metabolic geeks out there. Here is your chance to win the love and respect of your peers Imagine you are in a remote health clinic. 2 hours from hospital. A 40 yo man with a known history of: type 2 diabetes, on a combination of Metformin 2 g XR tabs, Gliclazide 60 mg MR mild associated renal impairment (Cr stable ~ 110 a month ago), on Ramipril 5 mg for proteinuria / hypertension An acquired brain injury – with infrequent seizures and some behavioural problems. He was taken off phenytoin a year ago after being seizure free for > 12 months .. is rushed to ED by the volunteer Ambos after a family member found him unconscious in the morning – he was last seen ~ 12 hours earlier. No witnesses to the night’s events. The family stated that he has been well enough, though he had been out for a few drinks earlier in the evening… i.e. he was pretty hammered when he fell into bed. Nobody saw or heard any seizures and the family are well aware of his usual episodes. He has no injuries, blood in the mouth or incontinence noted. He has been taking all of his Meds – a well used blister pack is brought in showing he has likely taken his usual tablets. The Ambos could not get an IV in – but they did check his BSL – it was 1.8 mmol/l [LOW]. His Obs – he is normotensive with a BP 145/90, P = 115, pale skin, his RR is fast at 22/min, not hypoxic. He looks dry in the mouth. No focal neurology, his pupils are small and equal. An IV line is placed. A VBG drawn (thats the only bloods you have access to out here… and he is given some IV sugar. After a dose of 25 mlx of 50% dextrose his BSL comes up to 5.0 [90 in the USA]. He does rouse with this, though still looks quite groggy. Just now the VBG result prints off the Gas analyser:Here’s the VBG (pre-IV Dext) PO2 = 29 mmHg pCO2 = 46 mmHg BE = -13 Na = 145 K = 7.8 Cl = 121 gluc = 1.8 HCO3- = 13 lactate = 2.2 In the meantime the RAN has inserted an IDC – and it is draining the slowest trickle of dark urine with sediment… hmmm. OK – I think that is enough of the boring details. What I want from you is answers to these 3 questions – go on, get creative. Q 1: What is going on here – why is he so sleepy? Q2: interpret the VBG for us Q3: What IV fluid are you going to give this man? BE very specific about what and how much… BONUS QUESTION – if his ECG shows no changes of hyperkalemia – how will you manage the K+ – remember you are a long way from help… TwitterFacebookLinkedInEmailRedditPocket Tags:acidosis, diabetes, diagnosis, lactate, metabolic, renal failure, resuscitation Related Posts Stats, CRP and Sick Kids If you are Angry and you know it… Managing Traumatic bleeding: how can we apply the evidence in smaller hospitals? About The Author Casey Parker I am a GP working in Broome, NW of Western Australia. I work as a hospital DMO (District Med Officer) doing Emergency, Anaesthestics, some Obstetrics and a lot of miscellaneous primary care. Also on the web as @broomedocs | + Casey Parker | Contact 9 Comments Hildy Sleepy: either uraemic or hepatic encephalopathy, combined with hypoglycaemia. Did he have asterixis on his examination? Did his PR show any melaena? (Could be both – hepatorenal syndrome? I can’t remember if this causes anuria.) VBG: Mixed metabolic and respiratory acidosis. Respiratory acidosis likely due to the decreased LoC. Anion gap is not increased. In clinical context, likely RTA. IV fluids: Hartmann’s, 250ml aliquots, reassessing between aliquots. I’d be giving some risonium (30g PR) and calling for help, if I can’t get a creatinine locally. April 30, 2014 Reply Paul Lawton 1. Sleepy: hypoglycaemia needs to be removed as confounder before blaming uraemia encephalopathy; he could be post-ictal or even having ongoing seizure activity 2. VBG: Metabolic acidosis with normal anion gap; PvCo2 at 46mmHg does not mean he’s hypoventialting (i.e. normal for VBG in my experience). Hyperkalaemia with hypernatraemia and hyperkalaemia suggest dehydration (water deficiency, not volume depletion) due to non-GI losses (insensible losses: it is still hot in the north of Australia). 3. 10% Dextrose 1000ml IV statim, followed by 8.4% NaHCO3 200ml IV statim : fix the hypoglycaemia as quickly as possible (& it appears refractory to the bolus) with the added benefit of some water (but not too much too quickly, as would be the case with 5% Dextrose 2L), followed by some effort to reverse the metabolic acidosis, begin to alkalinise the urine and deal with probable volume depletion (to start treating possible rhabdomyolysis). Further fluids after that to be guided by next VBG (BSL, bicarb, K, Na). 4. Treatment of hyperkalaemia with no ECG changes: do nothing now. Assess response to fixing probable intravascular volume depletion and restoring urine flow and sodium delivery to distal convoluted tubule. If urine not flowing in next three hours with pro-active resuscitation, will probably need dialysis and treatment of hyperkalaemia will depend on how far away that is. April 30, 2014 Reply Casey Parker And this just in on Twitter from Dr Olusanya in the UK: Olusegun Olusanya @iceman_ex 14m @broomedocs I’ll have a go? 1. Uraemia? 2. Normal anion gap metabolic acidosis with some resp compensation 3. May be role for bicarb? April 30, 2014 Reply Dean Burns I’m pretty concerned about rhabdomyolysis, and I’d be keen to see a CK with his biochemistry bloods. Fluid wise, I’d be keen to avoid anything with potassium in it, so I’m inclined to go for 0.9% saline. If I was really smart, I’d make up some 5% dextrose with 3 amps of 8.4% sodium bicarbonate, which would give a wide SID solution, so avoid any needless chloride load onto an already distressed kidneys. I’d give 2L of sodium bicarbonate in 5% dex, and US the IVC. I’d then fluid load according to urine output of 1-2mL/kg/hr. I’d treat his hyperkalaemia, with 10mL of 10% CaCl, through a large IV, and give 100mL of 50% dextrose with 10U of Actrapid IV. I’d then reassess the urine output and see if I was winning. If not, I’d be calling the nearest CRRT ICU and arranging transport. April 30, 2014 Reply ivy High K, low BSL and NAGMA point to Addisonian crisis… high Na and BP don’t quite fit. May 1, 2014 Reply Chris Partyka Hi Casey, Here’s my two-cents worth…. Primary, non-gap metabolic acidosis with incomplete respiratory compensation (or concomitant respiratory acidosis, as a result of obtundation or aspiration). – exp CO2 for this HCO3 is 27.5, well below the estimated venous CO2. – Anion gap of 9. [however, with profound hypoglycaemia and story of ?alcohol – i would like to check ketones: either way dextrose would fix this] Unless he has an odd GI-fistula [your story doesn’t point us in that direction], I am drawn towards a Renal Tubular Acidosis [?type 4] due to the hyperK+. This can happen in patients with diabetic nephropathy…. As for the dark urine: ?long lie with rhabdo, that others have pointed out. However I would also ask if the UA demonstrated large blood/protein to suggest glomerulonephritis ? As for the potassium, without ECG changes I’ll leave the Calcium in the box. Given his acidosis, NaHCO3 1mmol/kg + dextrose/insulin would be my start. I do like the previous suggestions of 100-150mL 8.4% bicarb into 5% dextrose for maintenance fluid [avoid further Cl- load] !! One final comment: I would seriously consider overdose/self-harm/toxidrome in this guy also. – His gas doesn’t fit with a toxic-alcohol (esp. methanol) & his exam not consistent with anticholinergic etc, otherwise explaining his altered mental state. – This does not particularly fit with metformin OD [lactate essentially normal], but he is on a sulfonylurea. If he had recurrent bouts of hypoglycaemia, it may be worth considering octreotide [bolus + infusion]. May 1, 2014 Reply Casey Parker Thanks Chris Agree it doesn’t quite fit – but ce la vie! We strive to bring you “real world” cases here on the blog – not always so clear! Apologies for any confusion! The main reason I posted this gas was to get some smart folk to give me their analysis – and I am grateful for yours! That is pretty much how I was thinking – Calcium glue may seem unnecessary – but recall we are hours away from a hospital and will be in a small plane for a while – so will it buy some stability should the K+ drift up? C May 2, 2014 Reply Lucy 1) renal failure. Hypoglycemia due to excessive etoh and poor excretion of oral hypoglycaemic agents 2) NAGMA – poor resp compensation; obtunded 3) not sure…? 5% D/W with bicarb aliquots. Monitor uo closely. 4) recheck K after initial resusc. If can correct acidosis, K may improve. Once sugar stable and if K staying up, would consider insulin + dextrose. . . May 1, 2014 Reply Casey Parker Good – I think this is the first answer to suggest the hypo is due to renal impairment with sulfonylurea toxicity! Nice work Will post my response when I can Casey May 2, 2014 Reply Add a Comment Cancel replyYour email address will not be published. Required fields are marked *Comment Notify me of follow-up comments by email. Notify me of new posts by email.